Texas, 2006

Hail in Texas, April 20, 2006

April 20, 2006 · NWS LUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 20, 2:33 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 20, 2:33 AM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
333 AM CDT THU APR 20 2006

.SHORT TERM...
COMPLEX PATTERN AS NEARLY CLOUD-FREE UPPER LEVEL LOW PRESSURE SYSTEM
CURRENTLY EDGING THROUGH EASTERN ARIZONA IS FORECAST TO CYCLE ACROSS
THE TEXAS SOUTH PLAINS EARLY THIS EVENING. STATIONARY SLOPED FRONTAL
BOUNDARY JUST TO OUR SOUTH HAS BEEN THE FOCUS FOR RE-DEVELOPING
THUNDERSTORMS ALL NIGHT. AND WHILE THE RESULTING COOL OUTFLOW HAS
HELPED RE-ENFORCE THE SURFACE HIGH PRESSURE RIDGE OVER THE AREA...
THE KLBB WSR-88D RADAR INDICATES THAT SOUTH-SOUTHEASTERLY FLOW HAS
BEEN INCREASING AND DEEPENING ABOVE THE SURFACE. INFRA-RED SATELLITE
ALSO INDICATES THIS WARM ADVECTION IMMEDIATELY TO THE WEST OF THE
FOCI OF THUNDERSTORMS AND IS SUPPORTIVE OF BOTH THE NAM AND GFS
SHOWING STEEPENING LOW TO MID LEVEL LAPSE RATES AND ISENTROPIC LIFT
ABOVE THE SURFACE. THE SURFACE DEWPOINTS HAVE YET TO RESPOND...AND
ARE CURRENTLY RUNNING A BIT DRIER THAN EVEN THE NAM SO FAR. WE
BELIEVE THAT THIS ISENTROPIC UPGLIDE WILL INCREASE FURTHER LATER
THIS MORNING AS UPPER LOW APPROACHES AND REGION ENTERS INCREASING
DIFFLUENT FLOW ALOFT. IT MAY TAKE MUCH OF THE MORNING TO ELEVATE LOW
LEVEL MOISTURE LEVELS...BUT BY MIDDAY WE BELIEVE AIRMASS SHOULD BE
SUFFICIENTLY MOIST AND UNSTABLE TO SUPPORT THUNDERSTORMS FOR MOST OF
THE AREA.

WE HAVE THUS USED A BLEND OF THE LATEST NAM AND GFS WITH THE
PREVIOUS GRIDDED FORECAST TO INDICATE HIGH SCATTERED TO LOW LIKELY
MENTION OF THUNDERSTORMS ACROSS THE ENTIRE AREA BY MIDDAY. ELEVATED
CAPES SHOULD BE ENOUGH TO SUGGEST A THREAT OF SEVERE HAIL BEFORE
COOLER OUTFLOWS SHOVE THE DEEPEST UNSTABLE LAYER FURTHER SOUTH ONCE
AGAIN LATER TODAY. THIS SHOULD LEAVE GENERAL THUNDER OR SHOWERS OVER
THE REGION THIS EVENING AS UPPER FORCING TRANSLATES EASTWARD ACROSS
THE AREA. MAINTAINED MUCH OF THE PREVIOUS FORECAST...IN PARTICULAR
THE SOMEWHAT COOLER TEMPERATURES FROM THE LAST FORECAST.  EXPANDED
SLIGHTLY HIGHER QPF TOTALS A BIT FURTHER TO THE WEST AND NORTH LATER
TODAY. SYSTEM SHOULD CLEAR TO THE EAST LATER TONIGHT WITH DECREASING
MENTION OF THUNDERSTORMS AND CLOUDS MUCH AS IN PREVIOUS FORECAST.
MCQUEEN

.LONG TERM...
NO MAJOR CHANGES MADE TO PREVIOUS FORECAST. OMEGA BLOCK OVER
WESTERN HALF OF THE NATION WITH STRONG SHORTWAVES MOVING OUT
OF THE DESERT SOUTHWEST TOWARD THE CENTRAL PLAINS. THE UPPER
LEVEL RIDGE AXIS EXTENDING OUT OF WESTERN MEXICO INTO THE
ROCKIES EARLY FRIDAY MORNING TO GRADUALLY SHIFT TO THE EAST
...INTO THE PLAINS BY SATURDAY AS A SERIES OF LOWS SLIDE
DOWN OUT OF THE GULF OF ALASKA...CARVING OUT AT TROUGH ALONG
THE WEST COAST. MODELS DIFFER SOME WITH NEXT CUT-OFF LOW
DEVELOPING OVER CALIFORNIA BY SUNDAY...HOWEVER THEY ARE
FAIRLY SIMILAR ON MOVING IT TOWARD THE OKLAHOMA PANHANDLE
BY TUESDAY MORNING. SHORTWAVE RIDGE THEN MOVES ACROSS THE
REGION ON WEDNESDAY AS ANOTHER CUT-OFF LOW DEVELOPS NEAR
THE GREAT BASIN/SOUTHERN CALIFORNIA. WITH A FEW IMPULSES
MOVING ACROSS THE REGION IN SOUTHWEST FLOW ALOFT...AHEAD
OF APPROACHING SOUTHERN STREAM SYSTEM...DID NOT MAKE ANY
CHANGES TO PRECIPITATION GRIDS LATER PART OF THE WEEKEND
INTO MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  45  76  49 /  40  40   0   0
TULIA         64  46  79  51 /  50  50  10   0
PLAINVIEW     65  47  78  51 /  60  60  10   0
LEVELLAND     67  48  80  52 /  60  60  10   0
LUBBOCK       66  49  79  55 /  60  60  10   0
BROWNFIELD    69  49  81  53 /  60  60  10   0
CHILDRESS     66  51  79  55 /  60  60  10   0
SPUR          65  50  79  55 /  60  60  10   0
ASPERMONT     67  52  79  57 /  60  60  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/08
Hazardous weather outlook, Apr 20, 4:58 AM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
558 AM CDT THU APR 20 2006

TXZ021>044-211100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
558 AM CDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING ACROSS THE SOUTH PLAINS AND THE LOW ROLLING PLAINS...
MAINLY SOUTH OF A LINE FROM PADUCAH TO PLAINVIEW TO MULESHOE.

A POTENT UPPER LEVEL LOW WILL MOVE FROM THE DESERT SOUTHWEST INTO
THE TEXAS PANHANDLE/SOUTH PLAINS LATER THIS AFTERNOON. THE
DISTURBANCE WILL INTERACT WITH A STATIONARY FRONT OVER THE PERMIAN
BASIN TO PRODUCE SCATTERED THUNDERSTORMS...SOME OF WHICH MAY
BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND THIS EVENING.

The radar

The Lubbock radar (KLBB), 43 km away, was scanning. The volume nearest the first event began at 12:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hockley

When
April 20, 6:50 AM CST to 6:55 AM CST
Where
Hockley County, 5 mi NW of Ropesville
Measured
0.75 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
33.467, -102.217

Strong thunderstorms moved over parts of the west Texas South Plains during the morning hours of the 20th. A West Texas Mesonet meteorologist reported three-quarter inch diameter hail near Ropesville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497015.